Supplements: Man unable to walk after taking popular supplement to correct deficiency

Dr Zoe reveals which supplements to take

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Supplements are designed to bridge nutritional gaps in the diet, and in most cases, they are fit for purpose. Instances have been reported, however, where the pills have caused severe damage at higher doses. One man’s experience overdosing on supplements is a cautionary tale of these dangers.

New reports have described the plight of an 86-year-old man who lost his ability to talk after taking 70 times the recommended dose of vitamin B6.

The senior had previously lived independently until a blood test revealed he was slightly deficient in the nutrient.

Alison Taylor, his daughter, told ABC Radio Melbourne that her father – who has not been named – was prescribed 50 milligrams of vitamin B6 supplements by a doctor to top up his levels.

Fifty milligrams is significantly higher than the standard recommended dose in both Australia and the US, which is 1.7 milligrams of vitamin B6 for men over 50, reported The Insider.

What’s more, the man was acquiring B6 through other dietary sources, including his breakfast cereal, which was fortified with the nutrient.

His daughter told ABC Radio that he started losing feeling in his legs within months of starting treatment with the prescribed supplements.

She said: “Twelve months ago he was driving. He’s now in aged care and in a wheelchair.”

Vitamin B6 is a water-soluble vitamin found naturally in many foods, which assists more than 100 enzymes in the body to carry out their functions.

These functions include the breakdown of proteins, carbohydrates, and fats, according to the Harvard T.H Chan School of Public Health (HSPH).

“The vitamin in supplement form shows the most promise for the treatment of pregnancy-induced nausea, but such use should only occur under the supervision of a physician,” adds the health body.

“Adequate blood levels of B6 may be associated with lower risks of cancers compared to low blood levels. However, the use of separate B6 supplement is inconclusive and not recommended.”

The 86-year-old experienced no symptoms of his deficiency, but in cases where signs do emerge, these would typically include the hands and feet feeling numb and prickling.

In some cases, the tongue may become sore and red, and cracks may form in the corners of the mouth.

People may become confused, irritable and depressed, and in some cases may have seizures, according to the MSD Manuals.

When vitamin B supplements cause issues relating to walking it tends to be due to peripheral neuropathy, which refers to damage to the nerves.

There is evidence that some patients can retain their ability to walk if they stop treatment once their first symptoms emerge.

According to the Institute of Medicine, adverse effects associated with an excess vitamin B intake from food are rare.

Good sources of vitamin B6 include beef liver, tuna, salmon, fortified cereals, chickpeas and poultry.

Some vegetables and fruits, especially dark leafy greens, bananas, papayas, oranges and cantaloupe contain some vitamin B6 too.

The best way to prevent a nutritional deficiency is to eat a balanced diet, which includes whole and nutrient-dense foods.

Source: Read Full Article